MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON SPINAL SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON SPINAL SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 6640005
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/14/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from healthcare provider (hcp) via a manufacturer representative regarding a patient with case of redo right l2-3, left l5-s1 decompression and transforaminal lumbar interbody fusion and removal of previous screws at l3-4-5, restabilization at l2-3-4-5-1 with posterolateral fusion from l2-s1 it was reported that we pulled out a 6.5x45 globus screw from right l5.The surgeon upsized to a 7.5x45, and went straight to a voyager 4.75 ats screw.He was standing on the patients left side reaching across and doing the right sided screw.The angle he had it in was quite lateral.The screw became difficult to advance, and then all at once the driver just spun inside the tulip because the tip had broken off in it.We tried several methods to get the broken screwdriver tip out of the tulip, and tried to helicopter the screw out altogether using a short rod and setcap.What we ended up having to do was use a metal cutting burr to drill out the broken off part of the screwdriver, and then we were able to back out the screw using the helicopter method from above.This happened with first the navigated driver, and then a short non retaining driver as well before we got the screw out.We ended up not upsizing the screw and using the same size as we removed initially. this all added time to the surgery.Overall 45 minutes to an hour was spent working on the issue before we were able to advance screws normally with an extra driver that i had at the account.We ended up not upsizing the screw, but using the same size as we used initially.The surgeon said the patient had really really hard bone, and thought that because we went straight to screw (we didn't retap the hole), that this is why the screw wouldn't advance as easily as expected, and the force he was using assisted in breaking off the driver tips.There was treatment or additional surgery performed as a result of this event.Two screwdrivers broke within the tulip heads of a screw.This caused the surgery to go longer then originally estimated.The surgeon had to burr and fish out the broken screwdriver pieces, and then back out and replace the screws into the patient.There was no patient symptoms or complications as a result of this event.Additional received states that the delay was less than 1 hour.
 
Additional Manufacturer Narrative
H3: product id#6640005; lot# nm16f177 visual and optical examination identified it appears that part of the driver's tip has been broken/sheared off.The metal deformation gives indication that the failure was the result of torsional overload.The driver appears to have been heat treated correctly.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key11789002
Report Number1030489-2021-00579
Device Sequence Number19837854
Product Code LXH
UDI-Device Identifier00643169492516
UDI-Public00643169492516
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6640005
Device Catalogue Number6640005
Device Lot NumberNM16F177
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/15/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2021
Supplement Date Received by Manufacturer07/23/2021
Initial Report FDA Received Date05/07/2021
Supplement Report FDA Received Date08/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR